Hospital gave critically-ill 91-year-old wrong blood transfusion
PUBLISHED: 12:47 11 June 2008 | UPDATED: 13:22 06 May 2010
A CRITICALLY ill 91-year-old man was given the wrong blood transfusion in hospital on a night when nurses were rushed off their feet in a busy ward. Although William Clark, from Cottonmill Lane in St Albans, recovered from the potentially-fatal mistake, a
A CRITICALLY ill 91-year-old man was given the wrong blood transfusion in hospital on a night when nurses were rushed off their feet in a busy ward.
Although William Clark, from Cottonmill Lane in St Albans, recovered from the potentially-fatal mistake, an inquest heard this week that he died after contracting the deadly super-bug Clostridium Difficile (C.Diff).
Mr Clark, who was already suffering from Parkinson's Disease and an under-active thyroid, had been admitted to Hemel Hempstead Hospital in August last year after suffering head injuries during a fall on his patio.
Although he was conscious when paramedics arrived, the cut to his head caused him to lose large amounts of blood and the impact left his brain bruised and haemorrhaging in two places.
When admitted to hospital doctors felt it was inappropriate to operate given his health problems and age, and Mr Clark was treated without surgery.
He was also found to have cystitis which was treated with antibiotics and he showed symptoms of bowel inflammation, all of which made him susceptible to infection.
However at one stage he was given the wrong blood type in a transfusion because the nurse responsible was so "rushed off her feet" she didn't look at the name - although the ward was fully staffed at the time.
Pathologist Aidan O'Reilly told the inquest that the mistake did not cause any lasting damage and nothing suggested it contributed to Mr Clark's death.
It was after moving from the orthopaedic ward to the stroke ward to receive more specialised care for his brain injuries that Mr Clark contracted C.Diff and died on September 2, two weeks after diagnosis.
The post mortem revealed inflammation of the bowel associated with widespread infection, haemorrhaging and bruising on the brain, and significant narrowing of the arteries - making him susceptible to heart failure.
Mr O'Reilly said contracting C.Diff was "the last straw" for the already seriously-ill patient.
Ward matron, Marisa Valori, said that C.Diff could lie dormant in people and that it was "very difficult" to stop the infection when patients were taking antibiotics because of the effect on the immune system.
Dr Farag, who treated Mr Clark, said the hospital did not take mistakes with blood transfusions lightly and emphasised the last such incident happened 15 years ago.
Following the incident, external and internal investigations took place which resulted in written warnings to the two nurses involved and blood transfusions are now banned overnight apart from in extreme cases.
Herts Coroner Edward Thomas recorded a narrative verdict at the inquest on Tuesday because a number of factors lead to Mr Clark's death, which included the C.Diff infection and the brain injuries, along with the bowel inflammation and cystitis which affected his immune system.